Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 241, NWS Columbia, SC

September 8, 2012Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 8, 2012, 4:32 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2012, 4:32 PM EDT (20:32 UTC)
Expired
Sep 8, 2012, 5:30 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS52 KCAE 082032
SVRCAE
SCC063-079-082130-
/O.NEW.KCAE.SV.W.0241.120908T2032Z-120908T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LIKELY SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED IN THE HIGHWAY
  378 AREA OF WESTERN LEXINGTON COUNTY. MOVEMENT WAS EAST NEAR
  30 MPH AND TOWARD THE LEXINGTON AREA.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LEXINGTON.  

THE STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH ALONG
WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3418 8118 3420 8117 3371 8105 3381 8150
      3383 8154 3389 8157 3408 8147 3408 8143
      3407 8139 3408 8139 3411 8142 3421 8126
      3421 8123
TIME...MOT...LOC 2031Z 263DEG 29KT 3399 8140

$$
2 follow-up statements
599 
WWUS52 KCAE 082035
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT SAT SEP 8 2012

SCC063-079-082130-
/O.CON.KCAE.SV.W.0241.000000T0000Z-120908T2130Z/
LEXINGTON SC-RICHLAND SC-
435 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR RICHLAND AND LEXINGTON COUNTIES...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LIKELY SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED IN THE HIGHWAY
378 AREA OF WESTERN LEXINGTON COUNTY. MOVEMENT WAS EAST NEAR
30 MPH AND TOWARD THE LEXINGTON AREA AND MUCH OF LAKE MURRAY.

THE STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH ALONG
WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3418 8118 3420 8117 3371 8105 3381 8150
      3383 8154 3389 8157 3408 8147 3408 8143
      3407 8139 3408 8139 3411 8142 3421 8126
      3421 8123
TIME...MOT...LOC 2034Z 263DEG 29KT 3399 8137

$$
251 
WWUS52 KCAE 082104
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT SAT SEP 8 2012

SCC063-079-082130-
/O.CON.KCAE.SV.W.0241.000000T0000Z-120908T2130Z/
LEXINGTON SC-RICHLAND SC-
504 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR RICHLAND AND LEXINGTON COUNTIES...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW THUNDERSTORMS EXTENDING FROM EASTERN LAKE MURRAY TO NEAR
RED BANK. MOVEMENT WAS EASTWARD NEAR 35 MPH. 

A WEAKENING TREND HAS OCCURRED BUT A FEW LOCATIONS IN THE AREA
EXTENDING FROM RED BANK TO NEAR GASTON MAY HAVE A WIND GUST OF
40 TO 60 MPH. 

LAT...LON 3382 8129 3390 8131 3397 8133 3402 8131
      3405 8130 3408 8129 3413 8127 3416 8125
      3417 8123 3419 8120 3415 8116 3371 8105
      3376 8126
TIME...MOT...LOC 2101Z 263DEG 29KT 3402 8111

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:06 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 8, 2:06 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT SAT SEP 8 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
TONIGHT. COOLER AND DRIER AIR BEHIND THE FRONT WILL DOMINATE
SUNDAY THROUGH MUCH OF THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT WAS IN THE APPALACHIANS EARLY THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WERE OCCURRING NEAR THE FRONT. AHEAD OF
THE FRONT A MID-LEVEL SHORTWAVE TROUGH AND PRE-FRONTAL TROUGH WERE
HELPING TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS. RADAR
TRENDS SUPPORT SCATTERED COVERAGE THROUGH THE MIDDLE OF THE
AFTERNOON WITH THE MAIN BAND OF SHOWERS AND THUNDERSTORMS REACHING
THE AREA BETWEEN 600 PM AND 900 PM. THE LATEST ANALYSIS SHOWED
SURFACE-BASED LI/S NEAR -6. DOWNDRAFT CAPE WAS AROUND 1000 J/KG. SHEAR
WAS MARGINAL WITH H85 WINDS NEAR 20 KNOTS. CONTINUED AFTERNOON
HEATING MAY LEAD TO INSTABILITY BECOMING A LITTLE STRONGER. A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CONTAIN DAMAGING
WIND.

CONVERGENCE ALONG THE FRONT AND LIFT ASSOCIATED WITH THE RIGHT
ENTRANCE REGION OF THE H25 JET WILL SUPPORT A CONTINUED SHOWER AND
THUNDERSTORM CHANCE OVERNIGHT...BUT THE CHANCE SHOULD DIMINISH
FROM WEST TO EAST BECAUSE OF PREVIOUS CONVECTION AND DRYING BEHIND
THE FRONT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
DRYING BEHIND THE COLD FRONT WILL OCCUR SUNDAY. THE DRY AIR MASS
WILL CONTINUE THROUGH MONDAY. THE TEMPERATURE GUIDANCE WAS
CONSISTENT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF SHOW DRY HIGH PRESSURE DOMINATING DURING THE
EXTENDED PERIOD. USED THE GFS ENSEMBLE MEANS FOR THE TEMPERATURE
FORECAST.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AHEAD OF THE MAIN UPPER TROUGH AND COLD FRONT...A WEAK UPPER IMPULSE
IS CURRENTLY ROLLING ACROSS THE REGION...WHERE CONVECTION IS
CURRENTLY DEVELOPING ALONG A PREFRONTAL TROUGH. OTHERWISE...MAIN
FRONT TO ROLL THROUGH TONIGHT. WILL EXPECT SHOWER AND THUNDERSTORM
ACTIVITY ALONG AND AHEAD OF IT. MAIN CONCERN FOR THIS TAF PERIOD
WILL BE TSRA ACTIVITY. CURRENTLY THINKING IS THAT THE BEST CHANCE
FOR TS AFFECTING THE TERMINALS WILL BE LATE AFTERNOON AND EVENING.
WILL MAINTAIN PREDOMINATE TSRA/CB MENTION DURING THAT TIME PERIOD.
WILL CONCENTRATE ON THE NEAR TERM AND AMEND IF/WHEN CONFIDENCE
WARRANTS.

EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 8, 5:34 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
534 AM EDT SAT SEP 8 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
534 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE AREA LATE TODAY INTO TONIGHT.
THIS WILL BRING THUNDERSTORMS TO THE AREA WITH A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS. THE MAIN SEVERE THREATS ASSOCIATED WITH THE
THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 3:31 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT SAT SEP 8 2012

SCZ015-016-082015-
CHESTERFIELD-LANCASTER-
331 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD AND
LANCASTER COUNTIES THROUGH 415 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN SOUTHEAST LANCASTER COUNTY MOVING TOWARD
THE JEFFERSON AREA OF WESTERN CHESTERFIELD COUNTY. THE STORM
WAS MOVING EASTWARD NEAR 15 MPH.

THE THUNDERSTORM WILL LIKELY CONTAIN DANGEROUS LIGHTNING...
WIND GUSTS NEAR 45 MPH...AND BRIEF HEAVY DOWNPOURS. SMALL HAIL
MAY ALSO OCCUR.

&&

LAT...LON 3462 8023 3461 8040 3461 8042 3456 8055
      3469 8060 3478 8036
TIME...MOT...LOC 1930Z 253DEG 13KT 3462 8048
Special weather statement, Sep 8, 3:31 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT SAT SEP 8 2012

SCZ020-025>027-082030-
EDGEFIELD-LEXINGTON-NEWBERRY-SALUDA-
331 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...
LEXINGTON...NEWBERRY AND SALUDA COUNTIES THROUGH 430 PM EDT...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...12 MILES WEST OF SALUDA...MOVING EAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE...PROSPERITY AND SALUDA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3398 8200 3413 8188 3430 8135 3423 8132
      3420 8135 3418 8131 3391 8127 3381 8203
      3395 8205
TIME...MOT...LOC 1931Z 259DEG 25KT 3396 8194

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:31 PM EDTSpecial Weather StatementCAEChesterfield44 min
Sep 8, 4:48 PM EDTSpecial Weather StatementCAEEdgefield57 min
Sep 8, 5:08 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield37 min
Sep 8, 6:15 PM EDTSpecial Weather StatementCAELee, Sumter60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.